Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, July 13, 2014

July 13, 2014 · NWS OUN · 6 events in 3 counties and zones

A stalled front slowly lifted northward during the day. With peak daytime heating, thunderstorms erupted along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stalled front slowly lifted northward during the day. With peak daytime heating, thunderstorms erupted along the front. While mid level winds were weak, a few of the pulse storms became severe, producing large hail and severe down-burst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 13, 1:33 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN JUL 13 2014

.DISCUSSION...
INITIAL COLD FRONT MAKING ITS WAY THROUGH NORTHWEST/NORTHERN
OKLAHOMA EARLY THIS AFTN. SHORT RANGE MODELS CONT TO DEVELOP
SCATTERED SHWR/TSTM ACTIVITY ALONG AND NORTH OF THIS BOUNDARY LATE
THIS AFTN AND MAINTAIN SOME ACTIVITY OVERNIGHT. THIS FRONT
EXPECTED TO STALL JUST SOUTH OF I-40 CORRIDOR LATE TONIGHT INTO
THE DAY ON MONDAY. MUCH STRONGER FRONT WILL THEN MOVE INTO THE
AREA MONDAY AFTN AND MONDAY NIGHT. THIS WILL BRING MUCH COOLER AIR
INTO THE SOUTHERN PLAINS WITH TEMPS THROUGH THE MIDDLE OF THE WEEK
SOME 20 TO 25 DEGREES BELOW NORMAL.

WITH THE UPSLOPE TO THE NORTH OF THE BOUNDARY STILL APPEARS
LIKELY THAT AN MCS WILL DEVELOP ACROSS THE HIGH PLAINS OF COLORADO
LATE TUE/TUE EVENING AND THEN MOVE SE TOWARD AND THEN THROUGH A
LARGE PART OF THE AREA WED. HAVE KEPT HIGHER PRECIP CHANCES FOR
THIS TIME. SOME GUIDANCE TEMPS DURING THE TIME ALSO KEEP AREAS OF
NORTHWEST OKLAHOMA IN THE UPPER 60S FOR HIGHS WED. HAVE NOT GONE
QUITE THAT COOL... BUT WITH CLOUD COVER/PRECIP AND SOME CAA... NOT
COMPLETELY OUT OF THE QUESTION.

SFC BOUNDARY/INVERTED TROUGH WILL BE LOCATED ACROSS SOUTHERN
OKLAHOMA INTO NORTH TEXAS BY THURSDAY WITH AN UPPER WAVE DROPPING
SOUTH THROUGH THE PLAINS. THIS SHOULD MAINTAIN HIGHER PRECIP
CHANCES ACROSS THE SOUTHERN HALF OF OKLAHOMA SOUTHWARD INTO
NORTHERN TEXAS WITH CONT VERY COOL TEMPS. PRECIP CHANCES LINGER
INTO LATE WEEK... MAINLY SOUTH.

BY THE TIME WE GET INTO NEXT WEEKEND WE SEE THE POSSIBILITY OF
YET ANOTHER FRONT AND ASSOCIATED UPPER REFLECTION MOVING INTO THE
AREA... WHICH MAY BRING YET MORE RAIN CHANCES TO THE AREA AND KEEP
TEMPS IN CHECK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  93  67  82 /  30  30  40  10
HOBART OK         73  95  67  86 /  30  30  40  20
WICHITA FALLS TX  75  99  72  89 /   0  20  40  30
GAGE OK           68  91  62  79 /  40  40  30  30
PONCA CITY OK     70  91  61  80 /  20  30  20  10
DURANT OK         75  99  73  92 /   0  20  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/30
Hazardous weather outlook, Jul 13, 11:03 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT SUN JUL 13 2014

OKZ004>048-050>052-TXZ083>090-141715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1203 PM CDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.HEAT...
HOT CONDITIONS ARE EXPECTED TODAY. AFTERNOON HIGHS WILL TOP OUT
IN THE UPPER 90S AND LOWER 100S...WITH HEAT INDICES IN THE UPPER
90S TO NEAR 103. IF WORKING OR PLAYING OUTSIDE...DRINK PLENTY OF
WATER AND TAKE FREQUENT BREAKS. BE SURE TO RECOGNIZE THE SIGNS OF
HEAT RELATED ILLNESSES AND MAKE SURE PETS AND LIVESTOCK HAVE
PLENTY OF WATER.

.THUNDERSTORMS...
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE THIS AFTERNOON
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA ALONG A COLD
FRONT. THUNDERSTORM CHANCES WILL INCREASE AND SPREAD SOUTH
OVERNIGHT INTO EARLY MONDAY MORNING AS THIS FRONT STALLS ACROSS
CENTRAL OKLAHOMA. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
THIS AFTERNOON. GUSTY WINDS WILL BE THE PRIMARY HAZARD WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY AS A STRONGER
COLD FRONT PUSHES SOUTH ACROSS THE SOUTHERN PLAINS. STORM CHANCES
WILL CONTINUE INTO TUESDAY MORNING AS THE FRONT DIVES TOWARD THE
RED RIVER. BEHIND THE FRONT...AN UPPER LEVEL DISTURBANCE WILL
SWING SOUTHEAST ACROSS THE REGION...BRINGING INCREASED CHANCES FOR
STORMS THROUGH WEDNESDAY. STORM CHANCES WILL CONTINUE TO EXIST
THROUGH FRIDAY AS THE FRONT LINGERS ACROSS THE REGION.

DEPENDING ON STORM MOTION AND COVERAGE...HEAVY RAINFALL MAY LEAD
TO FLOODING AND FLASH FLOODING...ESPECIALLY TUESDAY NIGHT INTO
WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/BARNES

In the hours before

Special weather statement, Jul 13, 2:25 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN JUL 13 2014

OKZ014-016-021-132115-
ROGER MILLS OK-CUSTER OK-BECKHAM OK-
325 PM CDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS...
WESTERN CUSTER AND NORTHEASTERN BECKHAM COUNTIES UNTIL 415 PM CDT...

AT 322 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
NEAR CHEYENNE TO BUTLER...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3542 9961 3567 9971 3578 9900 3554 9903
TIME...MOT...LOC 2022Z 259DEG 9KT 3556 9938
Special weather statement, Jul 13, 3:08 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT SUN JUL 13 2014

OKZ015-016-132145-
CUSTER OK-DEWEY OK-
408 PM CDT SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND
SOUTHEASTERN DEWEY COUNTIES UNTIL 445 PM CDT...

AT 404 PM CDT...TWO STRONG THUNDERSTORMS WERE LOCATED NEAR AND
JUST WEST OF THOMAS...MOVING EAST NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF PENNIES...
WIND GUSTS TO 40 MPH...
HEAVY RAINFALL RESULTING IN REDUCED VISIBILITY...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3566 9894 3580 9896 3593 9864 3568 9864
TIME...MOT...LOC 2104Z 239DEG 4KT 3575 9875

The radar

The Altus AFB radar (KFDR), 131 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 13, 3:39 PM CST
Where
Custer County, 2.67 mi NE of Clinton
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.540, -98.940

Measured at Clinton Regional Airport.

Thunderstorm Wind, Beckham

When
July 13, 4:50 PM CST
Where
Beckham County, 4.15 mi S of Sayre
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.240, -99.640

Metal roof blown off mobile home at highway 283 and country road east 1240.

Thunderstorm Wind, Beckham

When
July 13, 4:50 PM CST
Where
Beckham County, 2.76 mi S of Sayre
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.260, -99.640

Several large trees uprooted along highway 283 and country road east 1230. Damages estimated.

Hail, Kingfisher

When
July 13, 5:48 PM CST
Where
Kingfisher County, 3.92 mi E of Kingfisher
Measured
1 in hail
Reported by
Public
Coordinates
35.860, -97.860

Thunderstorm Wind, Kingfisher

When
July 13, 6:00 PM CST
Where
Kingfisher County, 3.63 mi SSW of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.930, -97.930

Minor structural damage to several outbuildings.

Thunderstorm Wind, Kingfisher

When
July 13, 6:28 PM CST
Where
Kingfisher County, 8.95 mi E of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.980, -97.750

Several large tree limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537400, 537401, 537404, 537405, 537406, 537407.